Format

Send to

Choose Destination
Ann Pharmacother. 2010 Jul-Aug;44(7-8):1287-93. doi: 10.1345/aph.1P135. Epub 2010 Jun 29.

L-carnitine for acute valproic acid overdose: a systematic review of published cases.

Author information

1
Faculty of Pharmaceutical Sciences, University of British Columbia, Vancouver, BC, Canada.

Abstract

OBJECTIVE:

To review the evidence supporting the efficacy and safety of l-carnitine in the management of acute valproic acid overdose.

DATA SOURCES:

MEDLINE (1950-May 2010), EMBASE (1980-May 2010), and Google Scholar (to May 2010) were searched, using the terms carnitine, valproic acid, and carnitine for valproic acid overdose. Reference citations from identified publications were reviewed.

STUDY SELECTION AND DATA EXTRACTION:

Full-text publications evaluating the use of l-carnitine for management of valproic acid overdose in humans were sought. All studies, regardless of design, case series, and case reports reporting efficacy or safety endpoints were included. All languages were included. Two authors extracted primary data elements including patient demographics, presenting features, clinical management, and outcomes.

DATA SYNTHESIS:

Seven articles discussing 8 patients and 1 reporting safety data from records of 674 patients were reviewed. Reports covered both pediatric and adult patients with acute exposures to valproic acid mono- and polydrug overdose who were treated with various regimens of l-carnitine. All patients recovered clinically and no adverse effects were noted.

CONCLUSIONS:

Published evidence of the efficacy and safety of l-carnitine as an antidote for acute valproic acid overdose is limited. Based on the available evidence, it is reasonable to consider l-carnitine for patients with acute overdose of valproic acid who demonstrate decreased level of consciousness. We recommend intravenous administration of 100 mg/kg once, followed by infusions of 50 mg/kg (to a maximum of 3 g per dose) every 8 hours thereafter, continuing until ammonia levels are decreasing (if they were elevated initially) and the patient demonstrates signs of clinical improvement or until adverse events associated with l-carnitine occur.

PMID:
20587742
DOI:
10.1345/aph.1P135
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center